Tornadoes · United States · Nebraska · 2015
EF0 tornado, Sparks, Nebraska, July 26, 2015
This EF0 tornado ran 0.1 miles across Cherry County on July 26, 2015, touching down at 5:37 PM MDT and reaching 10 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- July 26, 2015
- Touchdown
- 5:37 PM MDT (23:37 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 10 yards (9 m)
- Deaths
- 0
- Injuries
- 0
- County
- Cherry County
- Touchdown point
- 42.920, -100.390
- Lift-off point
- 42.920, -100.390
- Record number
- 1507261737-01
What the Weather Service recorded
Thunderstorms developed along a stationary frontal boundary, which was draped across northern Nebraska. With favorable wind shear aloft, storms became quickly severe with damaging winds and large hail. A couple of brief tornadoes touched down, although no damage occurred. Strong to severe storms redeveloped overnight and continued into the early morning hours on July 27th.
Tornado briefly touched down in an open field with no damage reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a severe thunderstorm watch, issued at 19:13 UTC and running to 02:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:13 UTC | 02:00 UTC | Severe Thunderstorm Watch | LBF |
| 20:13 UTC | 21:00 UTC | Severe Thunderstorm Warning | LBF |
| 21:12 UTC | 00:15 UTC | Flood Advisory | LBF |
| 22:42 UTC | 23:30 UTC | Severe Thunderstorm Warning | LBF |
| 23:06 UTC | 23:30 UTC | Severe Thunderstorm Warning | LBF |
| 23:38 UTC | 00:15 UTC | Tornado Warning | LBF |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk. The outlook in force was issued at 19:58 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the tornado touched down at Jul 26, 5:28 PM MDT, 9 minutes earlier.
Area forecast discussion, Jul 26, 5:28 PM MDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 628 PM CDT SUN JUL 26 2015 .SHORT TERM...(THIS EVENING THROUGH MONDAY) ISSUED AT 311 PM CDT SUN JUL 26 2015 ABBREVIATED FORECAST DISCUSSION DUE TO ONGOING SEVERE THUNDERSTORM WATCH AND CONVECTIVE DEVELOPMENT. STRONG DIABATIC WARMING IS DESTABILIZING THE ATMOSPHERE ACROSS THE EASTERN PANHANDLE THIS AFTERNOON IN THE VICINITY OF A LEE THERMAL TROUGH. THE LATEST VIS SATELLITE INDICATES A STEADY LINE OF CU DEVELOPING ALONG THE THERMAL TROUGH...WITH A FEW STRONG STORMS ALREADY NOTED JUST WEST OF THE FORECAST AREA. THE OVERALL CONSENSUS OF THE NEAR TERM CONVECTIVE ALLOWING MODELS SUGGESTS THE LINE WILL FILL IN AND SPREAD EAST WITH TIME THIS AFTERNOON/EVENING. STEEP LAPSE RATES ARE CONTRIBUTING TO MODERATE CAPE...WITH BULK SHEAR INCREASING TO 40KTS EAST OVER THE SANDHILLS. ADDITIONAL STORMS /POSSIBLY SEVERE/ ARE FORECAST. WILL NEED TO MONITOR EAST CENTRAL COLORADO AND ADJACENT HIGH PLAINS FOR ADDITIONAL CONVECTION THIS EVENING AND OVERNIGHT...WHICH MAY GROW UPSCALE INTO A CONVECTIVE SYSTEM AIDED BY A STOUT LLJ AND A WEAK MID LEVEL DISTURBANCE. THE LATEST 12Z NAM12 CARRIES THE CONVECTIVE COMPLEX NORTHEAST ACROSS SOUTHWEST NEBRASKA THROUGH MID- MORNING ON MONDAY. THIS SOLUTION HAS SUPPORT FROM THE CURRENT GFS AS WELL. ADDITIONAL STORMS WILL BE POSSIBLE MONDAY AFTERNOON ACROSS MUCH OF THE OUTLOOK AREA AS SFC LOW DEEPENS OVER THE WESTERN DAKOTAS AND A STRONG UPPER TROUGH CROSSES THE NORTHERN PLAINS. A LEE TROUGH AND/OR STRONG COLD FRONT WILL PROVIDE A FOCUS FOR STORM DEVELOPMENT LATE MONDAY AFTERNOON. FAVORABLE SHEAR AND CAPE WOULD PROMOTE SEVERE STORM DEVELOPMENT. THE CURRENT DAY TWO SLIGHT RISK OUTLOOK FROM SPC LOOKS GOOD. APPARENT TEMPERATURES ARE FORECAST TO CLIMB NEAR 100 DEGREES FAHRENHEIT MONDAY AFTERNOON ACROSS FRONTIER...LINCOLN...AND HAYES COUNTIES. ATTM...GUIDANCE HAS BEEN A BIT WARM WITH TEMPERATURES...SO WOULD LIKE A SECOND LOOK OVERNIGHT TO DETERMINE IF HEADLINES ARE NEEDED. .LONG TERM...(MONDAY NIGHT THROUGH SUNDAY) ISSUED AT 311 PM CDT SUN JUL 26 2015 MONDAY NIGHT...THE APPROACHING UPPER TROUGH WILL BRING STEEP MID LEVEL LAPSE RATES AND FAVORED RIGHT ENTRANCE REGION OF UPPER JET TO WESTERN NEBRASKA. THIS WILL PROVIDE A FOCUS FOR STORMS AS A COLD FRONT MOVES INTO THE FA. STRONG TO SEVERE STORMS POSSIBLE. ON TUESDAY...A COLD FRONT WILL FINISH PUSHING THROUGH IN THE MORNING WITH A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS THE FAR SERN ZONES. MODELS HAVE TRENDED FASTER WITH THE FRONT...SO LOWER HIGHS A FEW DEGREES AND MOVED POPS FURTHER SOUTHEAST AS WELL. DRIER AIR WILL ALSO MOVE INTO THE FA WITH WESTERN ZONES SEEING DEWPOINTS ONLY IN THE LOWER TO MID 40S. DRY CONDITIONS EXPECTED WEDNESDAY INTO THURSDAY WITH SURFACE HIGH PRESSURE AND A DRIER AIRMASS IN PLACE. A RETURN OF MOISTURE IN NW FLOW ALOFT TO BRING AT LEAST A SLIGHT CHANCE BY THURSDAY NIGHT...CONTINUING FRIDAY THROUGH SUNDAY. COVERAGE HOWEVER LOOKS ISOLATED AT BEST. TEMPERATURES WILL RANGE FROM 82 TO 88 TUESDAY...THEN MID 80S WEDNESDAY. THE UPPER 80S ON THURSDAY WILL WARM TO THE LOWER 90S FRIDAY...SATURDAY AND SUNDAY AS THE UPPER RIDGE BECOMES ESTABLISHED IN THE DESERT SOUTHWEST. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z MONDAY EVENING) ISSUED AT 627 PM CDT SUN JUL 26 2015 STRONG THUNDERSTORMS ARE LIKELY AT THE KLBF AND KVTN TERMINALS THROUGH MID EVENING. WIND GUSTS UP TO 45 KTS ARE POSSIBLE AT THE KLBF TERMINAL...AND AROUND 30 KTS AT THE KVTN TERMINAL. CIGS WITH ANY THUNDERSTORMS MAY BE AS LOW AS 4000 FT AGL WITH VISBYS AS LOW AS 2SM. AFTER 03Z THIS EVENING...CIGS WILL LIFT TO 12000 TO 20000 FT AGL WITH CLEARING EXPECTED BY MIDDAY MONDAY. THERE WILL BE ANOTHER THREAT FOR STRONG TO SEVERE STORMS LATE MONDAY AFTERNOON INTO MONDAY EVENING. && .LBF WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JACOBS LONG TERM...ROBERG AVIATION...CLB
Hazardous weather outlook, Jul 26, 3:07 PM MDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 407 PM CDT SUN JUL 26 2015 NEZ004>010-022>029-035>038-056>059-069>071-094-272115- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 407 PM CDT SUN JUL 26 2015 /307 PM MDT SUN JUL 26 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING MAINLY WEST OF VALENTINE THROUGH IMPERIAL. A FEW STORMS IN THIS AREA MAY BE SEVERE WITH LARGE HAIL AND STRONG WIND GUSTS POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THERE SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN MONDAY AFTERNOON AND EVENING AHEAD OF A FRONT. THE RISK OF SEVERE THUNDERSTORMS WILL DIMINISH LATE MONDAY NIGHT AS A COLD FRONT COMES THROUGH. HEAT INDICES ARE EXPECTED TO BE AROUND 100 DEGREES LATE MONDAY AFTERNOON AND EARLY EVENING IN CENTRAL AND SOUTHWEST NEBRASKA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING FOR AREAS WEST OF A VALENTINE THROUGH IMPERIAL LINE. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)
In the hours before
Local storm report, Jul 26, 2:21 PM MDT, 3 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE NORTH PLATTE NE
221 PM MDT SUN JUL 26 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL 4 ENE GORDON 42.83N 102.13W
07/26/2015 E1.75 INCH SHERIDAN NE PUBLIC
&&
SBAKERLocal storm report, Jul 26, 2:45 PM MDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
345 PM CDT SUN JUL 26 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM TSTM WND GST 10 NNW OSHKOSH 41.54N 102.42W
07/26/2015 E60 MPH GARDEN NE PUBLIC
ESTIMATED 60 MPH, REPORTS OF TREES BENDING.
&&
JGOMEZSpecial weather statement, Jul 26, 3:14 PM MDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
314 PM MDT SUN JUL 26 2015
NEZ094-262145-
WESTERN CHERRY NE-
314 PM MDT SUN JUL 26 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHERRY COUNTY UNTIL
345 PM MDT...
AT 314 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CODY...OR 30 MILES SOUTHEAST OF MARTIN...MOVING NORTHEAST AT 30 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
NENZEL AROUND 325 PM MDT.
THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 154 AND 167.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM MDT FOR
NORTH CENTRAL NEBRASKA.
LAT...LON 4291 10109 4288 10110 4288 10135 4299 10136
4300 10110
TIME...MOT...LOC 2114Z 234DEG 24KT 4295 10121
JACOBSSpecial weather statement, Jul 26, 5:04 PM MDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
504 PM MDT SUN JUL 26 2015
NEZ022-035-056>058-262345-
DEUEL NE-ARTHUR NE-KEITH NE-PERKINS NE-GARDEN NE-
504 PM MDT SUN JUL 26 2015
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KEITH...EASTERN DEUEL...
WESTERN ARTHUR...SOUTHEASTERN GARDEN AND NORTHWESTERN PERKINS
COUNTIES UNTIL 545 PM MDT...
AT 503 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF OSHKOSH TO
NEAR SIXTEEN-MILE CORNER...AND MOVING NORTHEAST AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
VELMA...GOLDENEYE STATE WILDLIFE MANAGEMENT AREA...BELMAR...CLEAR
CREEK STATE WILDLIFE MANAGEMENT AREA...BIG SPRINGS...LEWELLEN...ASH
HOLLOW STATE HISTORICAL PARK...LAKE VIEW CAMPGROUND...BLUEWATER
BATTLEFIELD STATE HISTORICAL PARK...OTTER CREEK CAMPGROUND...
BARTON...WINDLASS HILL...BRULE...BRANDON...RUTHON...MEGEATH...EAGLE
GULCH CAMPGROUND AND VENANGO.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 92 BETWEEN MILE MARKERS 115 AND 131.
INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 99 AND 122.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR
SOUTHWESTERN NEBRASKA.
LAT...LON 4168 10185 4082 10177 4076 10205 4100 10205
4101 10222 4145 10227
TIME...MOT...LOC 2303Z 217DEG 25KT 4143 10222 4076 10216
JACOBSSpecial weather statement, Jul 26, 5:20 PM MDT, 17 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 520 PM MDT SUN JUL 26 2015 NEZ057-058-069-270000- CHASE NE-KEITH NE-PERKINS NE- 520 PM MDT SUN JUL 26 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KEITH...CHASE AND PERKINS COUNTIES UNTIL 600 PM MDT... AT 520 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF VENANGO TO 7 MILES WEST OF HAIGLER...AND MOVING EAST AT 25 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... LAMAR...CHURCH GROVE CAMPGROUND...MADRID...ENDERS...AREA A CAMPGROUND...CHAMPION...CHASE...ENDERS RESERVOIR STATE RECREATION AREA...GRANT...CRETE...BRANDON...CENTER DAM CAMPGROUND...IMPERIAL... VENANGO...WILD HORSE SPRING AND WANAMAKER STATE WILDFIRE MANAGEMENT AREA. THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 25 AND 80. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT FOR SOUTHWESTERN NEBRASKA. LAT...LON 4097 10205 4110 10140 4036 10139 4035 10205 TIME...MOT...LOC 2320Z 262DEG 30KT 4089 10209 3999 10208 JACOBS
Local storm report, Jul 26, 5:23 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
623 PM CDT SUN JUL 26 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TSTM WND GST 6 N LEWELLEN 41.42N 102.14W
07/26/2015 E60 MPH GARDEN NE PUBLIC
&&
SBAKERThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
N. Platte/Lee Bi, NE (KLBF), 12:00Z
11.6 hours before the tornado, 200 km from the path. July 26, 2015.
- Mixed-layer CAPE
- 1176 J/kg
- Mixed-layer CIN
- -257 J/kg
- Surface CAPE
- 927 J/kg
- Mixed-layer LCL
- 1424 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km bulk shear
- 5 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.7
- 0-3 km lapse rate
- 4.2 K/km
N. Platte/Lee Bi, NE (KLBF), 00:00Z
0.4 hours after it, 200 km from the path. July 27, 2015.
- Mixed-layer CAPE
- 2433 J/kg
- Mixed-layer CIN
- -97 J/kg
- Surface CAPE
- 6315 J/kg
- Mixed-layer LCL
- 1791 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 9.6
- 0-3 km lapse rate
- 7.6 K/km
The radar
The North Platte radar (KLNX), 108 km away, was scanning. The volume nearest the touchdown began at 23:36 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:10 UTC | HAIL 1 | 8 N Valentine | Cherry, NE | |
| 23:37 UTC | TORNADO | 9 Ene Valentine | Cherry, NE | |
| 00:20 UTC | HAIL 1.5 | 11 Nw Ainsworth | Brown, NE | |
| 00:27 UTC | TSTM WND GST 80 | 16 Nw Springview | Keya Paha, NE | |
| 00:27 UTC | HAIL 1.25 | 16 Nw Springview | Keya Paha, NE | |
| 00:36 UTC | HAIL 1 | Ainsworth | Brown, NE | |
| 00:55 UTC | HAIL 1 | S Ainsworth | Brown, NE |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2015 tornado in NebraskaEvery tornado in Nebraska since 1950Warnings in force in Nebraska nowThe forecast where you are
The other tornadoes of July 26, 2015
3 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.